WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Cutting Down on Medicines for Time with the Great Grandkids

older woman and doctor cutting down on medicines
Shared decision making nurse to patient
Emma Yasinski
Emma Yasinski Staff Writer

Regular MedShadow readers are likely familiar with the idea of deprescribing—the process of cutting down on medicine and reducing the number or dose of drugs a person is taking. MedShadow has written about the phenomenon before. But, while the idea of taking fewer medications is simple, the real world process of deprescribing while balancing risks versus benefits is complicated. Some medications have withdrawal symptoms, and tapering may take time.

The Therapeutics Initiative at the University of British Columbia (UBC) is hosting a series of webinars with healthcare professionals sharing real-life stories about their own patients whose medications they were able to reduce, and what happened when they did. To bring deprescribing to life, healthcare professionals are sharing the stories of their patients.

The following story is the third in our deprescribing series. It’s the story of a patient that we will call Erin (not her real name.)

24 Pills a Day and Living in Bed- It Time to Cutting Down on Medicine

Shirley Samuel-Haynes, MD, a family physician in Edmonton, Alberta, felt hopeless when she first met Erin. Erin was 89 years old when they met in the Fall of 2022. She was too tired to talk, except to say she expected she’d die before Christmas of that year.  

Erin spent most of her time in bed. She lived in a long-term care facility where meals were brought to her room. She’d been prescribed 24 different medications and supplements for Type 2 diabetes, atrial fibrillation, hypothyroidism, and Chronic Obstructive Pulmonary Disease (COPD). 

“She just wanted to be left alone. That left me feeling distressed because I thought I could help, and she was pushing me away,” Samuel-Haynes said during the presentation.

The First Step Was Obvious: Avoid Spironolactone Dehydration

Since Erin didn’t have the energy or desire to tell Samuel-Haynes much about how she felt, Samuel-Haynes started by requesting bloodwork. When the results came in, it was obvious that Erin’s sodium and potassium levels were abnormal. Her potassium levels were particularly high, which can cause nausea, weakness, and heart palpitations. One of the drugs Erin had been prescribed, spironolactone, is known to cause dehydration and high potassium. The original reason she’d been prescribed the drug was to prevent low potassium.

“The answer was clear. Stop the spironolactone,” said Samuel-Haynes.

Rethinking the Purpose of Treatment

A week later, Erin returned. She didn’t develop Olympian strength, but she was feeling a bit better, and was ready to talk about her care. Samuel-Haynes started asking Erin about what she expected out of her care and what her overall goals might be.

Over two appointments, it became clear that Erin had two main goals. The first was being comfortable, and the second was having the energy and attention to have conversations with her family.

“She was fearful about losing this ability,” said Samuel-Haynes.

Samuel-Haynes recommended that instead of actively working to prevent or treat disease, she take a palliative approach to care, meaning that she’d focus less on disease-modifying therapy and more on how Erin felt.

Palliative Care Sometimes Means Less Treatment

Erin was on four different drugs for Type 2 diabetes, yet her A1C—a marker of blood sugar levels over time—remained high and continued to cause symptoms. The diabetes drugs: semaglutide, sitagliptin, metformin, and empagliflozin, are known to cause side effects such as nausea, a symptom Erin said she had. 

Samuel-Haynes suggested that Erintrade in the four drugs, and instead use insulin to treat her high blood pressure, adding that any adjustments of dose would be based on how Erin felt, not her A1C level.

Then, they started to discuss her vitamins. She’d been taking a multivitamin, a magnesium supplement, a B12 supplement and a vitamin D supplement. Samuel-Haynes said that they stopped the vitamin D and the multivitamin, both of which had been prescribed to prevent future problems, like weakening bones, but “continued the ones she thought were helping with her symptoms.”   

She eventually needed to restart the spironolactone as her potassium levels dropped and fluid built up in her abdomen, but Erin cut the number of pills she was regularly taking nearly in half. Not only did she live to enjoy Christmas in 2022, but in February 2023, she told Samuel-Haynes that she was looking forward to visits from her great grandchildren that summer, adding “I take very few pills now, thank goodness.”

Read the first two stories in the series:

Lowering Drugs and Heightening Human Connection to Treat PTSD

Deprescribing to Be a Better Dad

 

 

 

 

 

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
4 1 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x